North Carolina, 2011

Hail in North Carolina, May 23, 2011

May 23, 2011 · NWS RAH · 2 events in 2 counties and zones

A weak upper level disturbance passing across the area during peak afternoon heating produced isolated pulse severe hail in Halifax and Edgecombe Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak upper level disturbance passing across the area during peak afternoon heating produced isolated pulse severe hail in Halifax and Edgecombe Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 23, 1:50 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 23, 1:50 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT MON MAY 23 2011

.SYNOPSIS...
THE FLOW AROUND HIGH PRESSURE OFFSHORE THE EAST COAST WILL PROMOTE
UNSEASONABLY HOT SOUTHWESTERLY FLOW OVER OUR REGION THROUGH THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM MONDAY...

CURRENTLY TEMPERATURES ARE CLIMBING STEADILY INTO THE MID AND UPPER
80S WITH SOME TEMPERATURES ABOVE 90 STARTING TO APPEAR IN THE SOUTH.
DEWPOINTS REMAIN OPPRESSIVE IN THE UPPER 60S TO LOW 70S. THIS IS
CAUSING SOME HEAT INDICES TO BEGIN TO APPROACH THE 100 DEGREE MARK
IN THE SOUTH. VISIBLE SATELLITE SHOWS A BAND OF CLOUD COVER
BEGINNING TO MOVE THROUGH THE WESTERN PIEDMONT AS MOISTURE
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE MOVES ACROSS VIRGINIA AND
NORTH CAROLINA. THIS WILL HELP TO KEEP TEMPERATURES BELOW FORECASTED
HIGHS AND WILL MOST LIKELY TOP OUT SHORT OF 90 DEGREES. WINDS
CONTINUE TO GUST TO NEAR 20 KNOTS ESPECIALLY IN THE EASTERN PART OF
THE CWA. AS FAR AS CONVECTION IS CONCERNED THIS AFTERNOON...FORECAST
SOUNDINGS CONTINUE TO SHOW DESTABILIZATION WITH A CAP IN PLACE NEAR
5 KFT THAT SHOULD BEGIN TO ERODE AFTER 18Z. THIS INCREASE IN
INSTABILITY WILL COINCIDE WITH THE PASSAGE OF AN UPPER LEVEL
DISTURBANCE WELL DEPICTED ON DYNAMIC TROPOPAUSE MAPS. WHILE
INSTABILITY WILL NOT BE A PROBLEM WITH ABOUT 2500 J/KG OF MIXED
LAYER CAPE...LESS THAN 30 KNOTS OF SHEAR WILL BE AVAILABLE IN THE
EAST WITH BETTER SHEAR TO THE WEST AS A SHORTWAVE MOVES INTO WESTERN
NORTH CAROLINA. IF THIS DISTURBANCE CAN MOVE INTO THE BEST
INSTABILITY BY THIS EVENING...MORE WIDESPREAD COVERAGE OF STORMS
WILL BE LIKELY. WITH PRECIPITABLE WATER AN INCH TO AN INCH AND A
HALF AND DEWPOINTS NEAR 70...MOISTURE SHOULD NOT BE A PROBLEM ONCE
CONVECTION INITIATES. HIGH RESOLUTION MODEL RUNS SHOW CONVECTION
BEGINNING AFTER 19Z MOSTLY SCATTERED IN THE CENTRAL AND EASTERN
PORTIONS OF THE CWA AND BECOMING A BIT MORE ORGANIZED IN THE EAST
AFTER 21Z. THIS MAY BE HELPED BY ANY INCOMING SEA BREEZE FRONT THAT
MAY DEVELOP...HOWEVER STRONGER SOUTH SOUTHWESTERLY WINDS COULD DETER
THIS FROM PROPAGATING VERY FAR INLAND. WILL CARRY SLIGHT CHANCE OF
STORMS THROUGH THE AFTERNOON IN THE EAST AND NORTH WITH COVERAGE
EXPECTED TO BE ISOLATED TO SCATTERED. AFTER CONVECTION CEASES THIS
EVENING...WHICH SHOULD BE AFTER 00Z...EXPECT WINDS TO DIE DOWN TO 5
KNOTS FROM THE SOUTH SOUTHWEST. THERE MAY BE SOME FOG OR STRATUS IN
THE EAST AFTER 6Z UNTIL SUNRISE BUT CONFIDENCE IN THIS IS LOW.
THICKNESSES SHOULD SUPPORT LOWS TONIGHT IN THE MID TO UPPER 60S
NORTHWEST TO SOUTHEAST.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
AS OF 230 PM MONDAY...

STRONG SURFACE HIGH PRESSURE WILL REMAIN IN CONTROL OFF THE
SOUTHEAST COAST ON TUESDAY AS SURFACE LOW CONTINUES TO TRACK
NORTHEASTWARD INTO SOUTHERN QUEBEC. MID LEVEL FLOW WILL BE FAIRLY
ZONAL AS HIGH PRESSURE SHOULD PROTECT NC FOR MOST OF THE DAY BUT
INCREASING MOISTURE AND INSTABILITY AFTER 18Z WILL AGAIN MAKE
CONVECTION A THREAT. AGAIN IT LOOKS LIKE NORTHERN AND EASTERN
PORTIONS OF THE CWA WILL BE MOST AT RISK. BY TOMORROW AFTERNOON BULK
SHEAR WILL BE BEST IN THE NORTHEAST. CAPE WILL BE SLIGHTLY LESS THAN
TODAY AND CONFINED FURTHER TO THE EAST. DYNAMIC TROPOPAUSE MAPS HINT
AT A WEAK UPPER LEVEL WAVE MOVING THROUGH TOMORROW AFTERNOON WHICH
COULD HELP TO PROVIDE SOME DYNAMIC FORCING. WINDS AGAIN WILL BE
GUSTY AND OUT OF THE SOUTHWEST TOMORROW WHICH WILL CAUSE ANOTHER
RASH OF 90 DEGREE TEMPERATURES WITH DEWPOINTS IN THE MID 60S.
TEMPERATURE GUIDANCE IS SPLIT ON HIGH TEMPERATURES TOMORROW WITH THE
MET COMING ALMOST 10 DEGREES COOLER THAN THE MAV. WILL GO CLOSER TO
MAV GUIDANCE AS 1000-850 MILLIBAR THICKNESSES TOMORROW AFTERNOON AS
WELL AS 850 MB TEMPERATURE ADVECTION SHOULD SUPPORT WARMER
TEMPERATURES. WINDS WILL ONCE AGAIN BEGIN TO WEAKEN AFTER SUNSET
TOMORROW. WITH RELATIVE HUMIDITIES AT THE SURFACE A BIT DRIER THAN
TONIGHT NOT EXPECTING TOO MUCH IN THE WAY OF ANY LINGERING FOG OR
STRATUS. LOWS TUESDAY NIGHT WILL CONTINUE TO BE IN THE MID TO UPPER
60S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 230 PM MONDAY...

BEGINNING YESTERDAY WITH THE 12Z MODEL RUN...NWP MODEL GUIDANCE HAS
DONE A COMPLETE 180 IN REGARDS THE NEXT WEATHER SYSTEM THAT WAS
POISED TO MOVE INTO THE AREA BY THE START OF THE HOLIDAY WEEKEND.
THE OVERWHELMING MODEL CONSENSUS NOW KEEPS THE SOUTHERN AND NORTHERN
STREAMS SPLIT...SHEARING APART THE LEAD SOUTHERN STREAM WAVE AS IT
MOVES EAST INTO THE APPALACHIANS...WHILE KEEPING THE CANADIAN
SHORTWAVE ENERGY WELL TO THE NORTH. AS A RESULT...THE HOLIDAY WEEKEND
LOOKS LESS STORMY AND ACTIVE...WITH CONVECTIVE RAIN CHANCES MAINLY
DIURNALLY DRIVEN AS THE BETTER DYNAMICS LIFT TO THE NORTH. THE
REPRIEVE FROM THE HEAT WILL NOT BE AS SUBSTANTIAL AS IT WAS ONCE
THOUGHT AS WELL WITH ANOTHER MID/UPPER LEVEL RIDGE BUILDING INTO THE
AREA FROM THE SOUTHWEST. HIGHS WEDNESDAY THROUGH FRIDAY IN THE LOWER
TO MID 90S(10 TO 12 DEGREES ABOVE NORMAL)...COOLING SLIGHTLY ONLY TO
THE UPPER 80S TO LOWER 90S INTO THE WEEKEND. VERY MILD NIGHTS WITH
OVERNIGHT LOWS OF 65 TO 70.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 135 PM MONDAY...

VFR CONDITIONS SHOULD PREVAIL THROUGH MUCH OF THE AFTERNOON AT ALL
TAF SITES AS LINGERING STRATUS HAS SCATTERED OUT AT THIS POINT. ALL
SITES WILL HAVE A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...ALTHOUGH THE MECHANISMS CAUSING THEM MAY DIFFER.
FIRST...A DISTURBANCE WILL MOVE THROUGH VIRGINIA THIS AFTERNOON AND
MAY CLIP NORTHERN TERMINALS AS IT DOES SO...MOST NOTABLY
KINT...KGSO...AND KRDU. IN ADDITION A SEA BREEZE FRONT WILL MOVE
WESTWARD THROUGHOUT THE DAY WHICH MAY HELP TO SUPPORT THUNDERSTORM
DEVELOPMENT AT KRWI...KFAY...AND POSSIBLY AS FAR WEST AS KRDU.
EXPECT THE TIMING OF THESE THUNDERSTORMS TO BE LARGELY AFTER 20Z AND
WRAPPING UP AROUND 00Z TUESDAY. IN THE MEANTIME IT WILL REMAIN
BREEZY WITH SOUTH SOUTHWESTERLY WINDS 5-10 KNOTS GUSTING TO 20
KNOTS. OVERNIGHT WINDS WILL DIE DOWN TO NEAR 5 KNOTS BEFORE PICKING
UP AGAIN AFTER SUNRISE. SOME FOR OR LOW STRATUS MAY BE POSSIBLE IN
THE EAST AFTER 6Z THROUGH SUNRISE WITH KRWI BEING THE MOST LIKELY
CANDIDATE. NOT VERY STRONG CONFIDENCE IN THIS AND HAVE LEFT IT OUT
OF THE TAF FOR THE TIME BEING. AFTER SUNRISE...HIGH BROKEN CEILINGS
WILL PREVAIL AND SHOULD KEEP TERMINALS AT VFR THROUGH THE REMAINDER
OF THE TAF PERIOD. GUSTS TO 20 KNOTS WILL AGAIN BE POSSIBLE TOMORROW
AFTERNOON.

FOR THE LONG TERM SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO THREATEN VFR CONDITIONS EVERY DAY THROUGH THE END OF THE WEEK.

&&

.CLIMATE/...

DAILY RECORD TEMPERATURES FOR MAY 23-27.

RALEIGH-DURHAM AIRPORT (RDU)

DATE    MAX     YEAR    HI MIN  YEAR

23	95      1953	72	1953
24	95	1944	70	1955
25	93	2004	70	2004
26	94	1953	70	2004
27	92	1944	72	1991

PIEDMONT TRIAD AIRPORT (GSO)

DATE    MAX     YEAR    HI MIN  YEAR

23	96	1941	70	1953
24	92	1975	69	1955
25	94	1953	69	2004
26	93	1953	69	1965
27	95	1941	72	1991

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...ELLIS
SHORT TERM...ELLIS
LONG TERM...CBL
AVIATION...ELLIS
CLIMATE...
Hazardous weather outlook, May 23, 2:27 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
327 PM EDT MON MAY 23 2011

NCZ007>011-021>028-038>041-241930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
327 PM EDT MON MAY 23 2011

...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...QUARTER SIZE OR SLIGHTLY LARGER HAIL...AND
EXCESSIVE LIGHTNING...ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A THREAT OF ADDITIONAL AFTERNOON AND EVENING
THUNDERSTORMS...SCATTERED ON TUESDAY...AND MORE ISOLATED IN
NATURE THROUGHOUT THE REST OF THE WORK WEEK. THESE STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS...LARGE
HAIL...AND EXCESSIVE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

NCZ042-073>078-083>086-088-089-241930-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
327 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS IN EXCESS OF
55 OR 60 MPH...QUARTER SIZE OR SLIGHTLY LARGER HAIL...AND
EXCESSIVE LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A THREAT OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
PERSIST THROUGHOUT THE WORK WEEK. THESE STORMS BE CAPABLE OF
PRODUCING DAMAGING DOWNBURST WINDS...LARGE HAIL...AND EXCESSIVE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NCZ043-241930-
WILSON-
327 PM EDT MON MAY 23 2011

...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...QUARTER SIZE OR SLIGHTLY LARGER HAIL...AND
EXCESSIVE LIGHTNING...ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A THREAT OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
PERSIST THROUGHOUT THE WORK WEEK. THESE STORMS BE CAPABLE OF
PRODUCING DAMAGING DOWNBURST WINDS...LARGE HAIL...AND EXCESSIVE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON EVENING.
SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, May 23, 5:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             8 WNW LEXINGTON         35.86N  80.38W
05/23/2011  E0.75 INCH       DAVIDSON           NC   UTILITY COMPANY

            DIME SIZED HAIL

&&

EVENT NUMBER RAH1100651

SEC

The radar

The Norfolk radar (KAKQ), 84 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Halifax

When
May 23, 5:15 PM EST to 5:18 PM EST
Where
Halifax County, 2.15 mi NNW of Days Xrds to 1.38 mi S of Roanoke Rapids
Measured
1 in hail
Reported by
Newspaper
Coordinates
36.430, -77.640

Hail, Edgecombe

When
May 23, 7:58 PM EST
Where
Edgecombe County, 4.35 mi NW of Speed
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.010, -77.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311368, 311369.